By Lilian Anekwe
Patients with osteoporosis who are switched from risedronate to alendronate have a much higher risk of developing an adverse gastrointestinal event, a UK study shows.
Researchers studied 3,500 patients from 390 UK general practices in The Health Improvement Network who had been on risedronate 35mg/week, of whom 530 were switched to alendronate 70mg/week.
The risk of developing upper GI events was 85% higher in patients who switched to generic alendronate compared to those who remained on risedronate.
The risk was even greater in patients with a history of previous upper GI events, who were at a three-fold higher risk of than patients with no history.
Lead author Professor Stuart Ralston, professor of rheumatology at the Western General Hospital in Edinburgh, said: ‘We conclude that switching patients who are stabilized on risedronate to alendronate is associated with an increased risk of adverse GI effects.
‘This could lead to reduced compliance and reduced therapeutic effectiveness, which might offset the cost savings of using the generic formulation.’
Calcif Tissue Int, online 29 August 2010
Switching osteoporosis drugs increases GI risk